Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 1:28 PM MDT for Sherman County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2001, 1:28 PM MDT (19:28 UTC)
- Expired
- May 27, 2001, 2:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:28 PM MDT | Hail 1 | Caruso, KS | |
| May 27, 1:30 PM MDT | Hail 1.25 | Caruso, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 271929 SVRGLD KSC181-272015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 128 PM MDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 215 PM MDT * AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER RULETON...OR ABOUT 10 MILES WEST OF GOODLAND...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...KANORADO. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSE5D. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON 3945 10186 3934 10205 3913 10188 3913 10150 SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:58 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 27, 10:58 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MDT SUN MAY 27 2001 ZONES UPDATED TO ACCOUNT FOR TEMPERATURES WARMING MORE RAPIDLY THAN EXPECTED AND TO UPDATED WINDS FOR A DEEPENING NW TO SE ORIENTED TROUGH/DRY LINE STRUCTURE FOR THE AFTERNOON. RUC2 HANDLING THE EVOLVING SITUATION FAIRLY WELL...ALTHOUGH THE FIRST COUPLE OF HOURS OF THAT MODEL SEEMS BE TO HANGING ONTO THE TOO DRY DEWPOINT AT KLIC (FROZEN AT 32F) RATHER THAN TOSSING IT. STILL EXPECT TSRA...SOME SEVERE AND POSSIBLY TORNADIC IN SOUTHERN THIRD OF CWFA...BOTH ALONG WARM FRONT AND NEAR DRY LINE. CAVEAT IS THAT OUR AREA NEEDS TO INITIATE BEFORE ACTIVITY IN WESTERN OKLAHOMA. ANY ACTIVITY THERE WILL LIKELY KEEP CONVECTION FROM BECOMING WELL ORGANIZED HERE AS LOW LEVEL MOISTURE FLUX GETS INTERCEPTED AND UPPER LEVEL SUPPORT WEAKENS IN SUPPRESSION AREA OF OK CONVECTION. .GLD...NONE. ENTWISTLE
In the hours before
Special weather statement, May 27, 7:47 AM MDT, 5 hours 41 minutes before
COZ092-KSZ027-028-041-042-271800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 747 AM MDT SUN MAY 27 2001 MOIST AND VERY UNSTABLE AIR WILL MOVE INTO WEST CENTRAL KANSAS AND EAST CENTRAL COLORADO BEHIND A WARM FRONT. AS TEMPERATURES RISE WITH DAYTIME HEATING...THUNDERSTORMS WILL DEVELOP. IN THIS VERY UNSTABLE ENVIRONMENT...SOME OF THESE STORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL.l..DAMAGING WINDS AND A TORNADO OR TWO. SVEN
Special weather statement, May 27, 10:51 AM MDT, 2 hours 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT SUN MAY 27 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...MAINLY ALONG AND SOUTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE. INCREASING SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO MOVE VERY UNSTABLE AIR INTO NORTHWEST KANSAS AND EASTERN COLORADO. THIS... COMBINED WITH A STRONG INCREASE AND TURNING OF THE WINDS FROM THE SURFACE TO THE MID LEVELS OF THE ATMOSPHERE WILL RESULT IN SEVERE THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
Special weather statement, May 27, 11:43 AM MDT, 1 hour 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079-280000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1143 AM MDT SUN MAY 27 2001 THUNDERSTORMS DEVELOPING IN EASTERN COLORADO WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. AS THE AIRMASS ON THE WARM SIDE OF A STATIONARY FRONT EXTENDING FROM SE WYOMING TO CENTRAL KANSAS HEATS THIS AFTERNOON...SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. SVEN
Local storm report, May 27, 1:17 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 3 NE KANORADO KS 1 INCH HAIL
05/27/01 SHERMAN REPORTED BY PUBLIC.Local storm report, May 27, 1:21 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0119 PM RULETON KS .88 INCH HAIL
05/27/01 SHERMAN REPORTED BY STORM
SPOTTER.Local storm report, May 27, 1:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM RULETON KS 1 INCH HAIL
05/27/01 SHERMAN HAIL COVERING GROUND
0128 PM CARUSO KS 1 INCH HAIL
05/27/01 SHERMANThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:32 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 58 min |
| May 27, 1:48 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 42 min |
| May 27, 2:02 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| May 27, 2:30 PM MDT | Tornado Warning | GLD | Logan, Wallace | 45 min |
| May 27, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 62 min |
| May 27, 3:11 PM MDT | Tornado Warning | GLD | Wichita | 49 min |
| May 27, 3:15 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 27, 3:26 PM MDT | Tornado Warning | GLD | Logan | 49 min |
| May 27, 4:42 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.